Drug-Drug Interaction in a Kidney Transplant Recipient Receiving HIV Salvage Therapy and Tacrolimus Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • Concomitant use of immunosuppressive agents and antiretroviral drugs may lead to complex drug-drug interactions. The calcineurin inhibitor tacrolimus is metabolized by cytochrome P-450 3A4 (encoded by the CYP3A4 gene) and is a substrate of P-glycoprotein (encoded by the ABCB1 gene). Both pathways can be inhibited by protease inhibitors (PIs). The reduction in first-pass and postabsorptive metabolism of tacrolimus by PIs can lead to extreme prolongation of the elimination half-life and significantly increase tacrolimus trough levels. In a patient with human immunodeficiency virus (HIV)-associated focal segmental glomerulosclerosis leading to kidney cadaveric transplantation, HIV salvage therapy was started with the new PI darunavir and boosted with ritonavir, another PI. The reduction in first-pass and postabsorptive metabolism of tacrolimus by PIs led to a dramatic increase in tacrolimus trough levels and extreme prolongation of the elimination half-life. Trough levels of tacrolimus levels were as high as 106.7 ng/mL. A decrease in tacrolimus dosage to a single dose of 0.5 mg/wk, corresponding to 3.5% of the usual dose, enabled maintenance of stable tacrolimus trough levels. Our case highlights that coadministration of a PI and tacrolimus is feasible through intense reduction in dose and prolongation of the dosing interval of the calcineurin inhibitor. Complex drug interactions may become more frequent because more HIV-infected patients are undergoing transplantation and newer HIV drugs are being used. Close monitoring and excellent adherence are mandatory to avoid the risk of harm for the graft and patient.

authors

publication date

  • July 2009